Wyoming, 2025

Winter Weather in Wyoming, March 28 to 29, 2025

March 28 to 29, 2025 · NWS CYS · 1 event in 1 county or zone

Periods of light to moderate snow fell across the Sierra Madre Range with snow accumulations around 8 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Periods of light to moderate snow fell across the Sierra Madre Range with snow accumulations around 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 28, 4:07 PM MST, 53 minutes earlier. Its key messages:

  • Unsettled pattern this weekend creating chances for a rain/snow mix for the lower elevations and advisory level snow for the mountains.
  • Active pattern next week bringing more chances for wind and precipitation.
Area forecast discussion, Mar 28, 4:07 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
507 PM MDT Fri Mar 28 2025

.KEY MESSAGES...

- Unsettled pattern this weekend creating chances for a
  rain/snow mix for the lower elevations and advisory level snow
  for the mountains.

- Active pattern next week bringing more chances for wind and
  precipitation.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 141 PM MDT Fri Mar 28 2025

An active weather pattern bringing much-needed springtime
precipitation will be the main story throughout the short-term
forecast period. Afternoon satellite imagery reveals increasing
cloud cover throughout much of southeast Wyoming and western
Nebraska this Friday afternoon. A broad trough located over the
western CONUS continues inland with one particular wave of
energy moving through the Great Basin/Central Rockies. This
system will bring the first of two rounds of precipitation
through our region this evening and through the overnight hours.
Initial activity with this system will be widely scattered,
with generally short bursts of rain and a rain/snow mix in the
mountains due to a more convective mode as evidenced by a small
amount of mid-level instability in forecast soundings. Short-
term forecast soundings from high- res guidance indicate
increasing saturation throughout the column later this afternoon
and into the evening hours. As such, expect a transition to a
steady light rain over the area overnight. A cold front is also
expected to drop south through the high plains this evening,
greatly reducing temperatures and increasing saturation in the
post-frontal boundary layer. The interaction between this
advancing frontal boundary from the north and increasing
moisture from the west may result in one or two bands of heavier
precipitation, generally along or just east of I-25 tonight.
High- res forecast guidance has suggested the potential for this
scenario in several iterations of guidance today for the
overnight period. While spatial consistency of the location of
heaviest rain remains quite varied, there is at least a 60
percent chance of greater than 0.3" of rain from this overnight
system, with some locations possibly seeing 0.75 to 1" of liquid
by Saturday morning. In the mountains, snowfall will generally
be limited to locations above 9000 feet due to high snow levels.
The Sierra Madre still looks to receive the most snow due to
favorable upslope flow, where an advisory for over 6" of snow
remains in effect.

A brief period of NVA/subsidence moves through on Saturday late
morning/early afternoon which will result in a lull in activity
at this time over southeast Wyoming and far western Nebraska.
However, quickly on the heels of the first wave comes a
secondary mid- level low pressure system which will pass through
the central Rockies/high plains Saturday evening through Sunday
morning. This round of precipitation will likely be a bit more
convective in nature due to several factors. Once cloud cover
clears on Saturday afternoon in the wake of our first system,
seasonably high boundary layer moisture will remain present. Any
breaks in the cloud cover will result in strong solar heating.
With seasonably high surface moisture present as well as cooler
air aloft in place, low-end instability values on the order of
200-500 J/kg of SBCAPE could result in a few low-topped
thunderstorms in both southeast Wyoming and far western
Nebraska. One caveat to the convective forecast will be a more
aggressive cold front with thicker cloud cover that limits
daytime heating. Regardless, as the main mid-level low passes
through on Saturday evening and overnight, scattered rain
showers will mix with and eventually change to light snow as
temperatures drop on Sunday morning. QPF totals will be more
variable with this second round event given the scattered nature
of precipitation, but a general 0.2 to 0.4" range of liquid
totals is expected.

Overall, much needed rainfall will give some drought relief to
the entire area this weekend, with a chance that some locations
may see close to or more than 1" of liquid east of the Laramie
Range. Forecast confidence is moderate through the period with
some uncertainty still remaining with regard to snowfall totals
in the Snowy and Laramie Range foothills on Sunday morning.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 141 PM MDT Fri Mar 28 2025

Sunday...Even colder with 700 mb temperatures near -6 Celsius
yielding high temperatures from the mid 30s to mid 40s. With nearly
saturated low and mid levels, dynamics from a passing shortwave
trough aloft and upslope, we will still see scattered to numerous
showers, mostly snow, mainly in the morning.

Monday...Turning breezy to windy, and warmer as the flow aloft turns
westerly, inducing downslope winds. High temperatures mainly in the
50s. Enough moisture in the flow for some orographic showers over
the mountains and nearby lower elevations.

Tuesday...A progressive and fast moving shortwave trough aloft moves
from Idaho to northern Wyoming during the day, with an associated
cold frontal passage. Most of the lift with this system is progged
to remain to our north, however, we will still see enough lift for
scattered showers.

Wednesday...Low amplitude shortwave ridging aloft builds across
Wyoming. Will continue with a mention of a chance for mainly
snow showers in the cyclonic flow aloft.

Thursday...Relatively moist southwest flow aloft develops, helping
to produce scattered showers, mainly over the mountains.
Temperatures will also show a warming trend with 700 mb temperatures
near -7 Celsius yielding maximum temperatures from the lower 40s
west of I-25, to the upper 40s to mid 50s further east.

Friday...Broad troughiness develops over our forecast area, and with
adequate moisture aloft, we should see at least a chance of rain and
snow in the cyclonic flow aloft, although the bulk of the
precipitation looks to be off to our southeast. Continued seasonably
cool with all the cloud cover.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 459 PM MDT Fri Mar 28 2025

Southwest flow aloft will continue. A passing weather
disturbance and cold front will bring widespread rain and snow
to the region tonight and Saturday.

Wyoming TAFS...Ceilings near 8000 feet will lower to 2500 feet
after 04Z to 06Z, with light rain reducing visibilities to
4 miles, then ceilings will increase to 4000 to 8000 feet after
15Z Saturday. Winds will gust to 25 knots until 02Z.

Nebraska TAFS...Ceilings will lower to 8000 feet after 01Z, then
lower further to 2500 feet after 06Z, with light rain and fog
reducing visibilities to 2 miles, then light snow will develop
at Chadron and Alliance after 12Z, with light rain continuing at
Scottsbluff and Sidney. After 19Z, ceilings will improve to
4000 to 5000 feet. Winds will gust to 34 knots until 01Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until noon MDT Saturday for WYZ112.
NE...None.

&&

SHORT TERM...MAC
LONG TERM...RUBIN
AVIATION...RUBIN
Hazardous weather outlook, Mar 28, 12:19 PM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Fri Mar 28 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-291930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
119 PM MDT Fri Mar 28 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time. Isolated showers
with some light snow in the higher terrain over 9000 feet is
expected to develop by sunset.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low. Expect
some snow accumulations in the mountains of southeast Wyoming
through the weekend. Lower elevations will see mainly rain, with a
possible changeover to snow on Sunday. Expect an inch or less of
snow in grassy areas outside of mountain locations.

.Spotter information statement...

Spotter activation will not be needed. Please report any snowfall
to the NWS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
March 28, 5:00 PM MST to March 29, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Several SNOTEL sites in the Sierra Madre Range reported between 6 to 9 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242180.